Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 60, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2014, 6:09 PM CDT for Ford County, Gray County, Hodgeman County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2014, 6:09 PM CDT (23:09 UTC)
- Expired
- Jun 1, 2014, 7:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ford County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 28 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:35 PM CDT | TSTM WND GST 65 | 9 Nnw Dodge City, KS | ESITMATED WIND SUSTAINED 40-50 MPH, AND GUSTS TO 65 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -418 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
444 WUUS53 KDDC 012309 SVRDDC KSC057-069-083-020015- /O.NEW.KDDC.SV.W.0060.140601T2309Z-140602T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 609 PM CDT SUN JUN 1 2014 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS... NORTHERN GRAY COUNTY IN SOUTHWEST KANSAS... SOUTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS... * UNTIL 715 PM CDT * AT 607 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF CHARLESTON...AND MOVING EAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHERN GRAY...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3800 9998 3784 9997 3785 10055 3798 10055 TIME...MOT...LOC 2310Z 273DEG 22KT 3793 10046 HAIL...<.75IN WIND...60MPH $$ SUGDEN
2 follow-up statements
919 WWUS53 KDDC 012320 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 620 PM CDT SUN JUN 1 2014 KSC057-069-083-020015- /O.CON.KDDC.SV.W.0060.000000T0000Z-140602T0015Z/ HODGEMAN KS-GRAY KS-FORD KS- 620 PM CDT SUN JUN 1 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN FORD...NORTHEASTERN GRAY AND SOUTHWESTERN HODGEMAN COUNTIES UNTIL 715 PM CDT... AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF CIMARRON...AND MOVING EAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHEASTERN GRAY...EXTREME SOUTHWESTERN HODGEMAN AND NORTHWESTERN FORD COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3785 10043 3796 10043 3800 9998 3784 9997 TIME...MOT...LOC 2320Z 276DEG 31KT 3791 10025 HAIL...<.75IN WIND...60MPH $$ SUGDEN
781 WWUS53 KDDC 012341 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 641 PM CDT SUN JUN 1 2014 KSC057-069-083-012351- /O.CAN.KDDC.SV.W.0060.000000T0000Z-140602T0015Z/ HODGEMAN KS-GRAY KS-FORD KS- 641 PM CDT SUN JUN 1 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD... NORTHEASTERN GRAY AND SOUTHWESTERN HODGEMAN COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. A SEVERE THUNDERSTORM WARNING IS STILL IN EFFECT DOWNSTREAM OF THIS WARNING. LAT...LON 3785 10043 3796 10043 3800 9998 3784 9997 TIME...MOT...LOC 2341Z 276DEG 31KT 3789 10002 $$ SUGDEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:28 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 1, 3:28 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 328 PM CDT Sun Jun 1 2014 ...Updated synopsis and short term discussion... .SYNOPSIS... ISSUED AT 327 PM CDT SUN JUN 1 2014 This mornings upper air analysis showed a shortwave trough over southeastern Idaho and northern Utah. A 90 knot speed max at 250 millibars associated with the upper wave was helping it progress east fairly rapidly as indicated by water vapor imagery. At the surface, a cold front had pushed into northwest Kansas and east central Colorado while a trough extended south from the front across far eastern Colorado. Mid level warm advection had sustained some showers and isolated thunderstorms across parts of western and central Kansas through the morning and early afternoon hours. Additional thunderstorms were forming along the front and trough over northwest Kansas and over far eastern Colorado and extreme west central Kansas. && .SHORT TERM...(This evening through Monday) ISSUED AT 327 PM CDT SUN JUN 1 2014 Thunderstorms will continue to develop over far western Kansas through the next few hours. The airmass has become quite unstable across southwest and west central Kansas. SPC meso-analysis and 18z sounding from KDDC showing nearly 2500-3000 J/KG of CAPE. In addition, 0-6km bulk shear values have been increasing to 40 knots or more over the region. A few supercells will be likely with baseball size hail a good possibility. With fairly high bases, the tornado threat still appears to be fairly small although a few local spinups could not be ruled out. Appears that the thunderstorms could evolve into a cluster or line as they move toward central Kansas this evening, which will increase the threat for damaging straight line winds. Most of the thunderstorms should be moving out of central Kansas by late evening although there could be a few lingering storms in the Stafford/Pawnee/Pratt/Barber county areas until around midnight. The cold front is progged to drop farther south into central and southwest Kansas overnight. Winds are expected to become more upslope from the northeast later tonight. This could result in some low stratus developing especially toward central Kansas. On Monday, the front pushes through all of southwest and south central Kansas with easterly upslope flow. Model soundings show some instability mainly to the east and southeast of Dodge City during the afternoon. Most of the models are hinting at some precipitation developing during the afternoon so added a slight chance for showers and thunderstorms to that area. .LONG TERM...(Monday night through Sunday) ISSUED AT 250 PM CDT SUN JUN 1 2014 A conditionally unstable atmosphere will still be in place Monday night and by Tuesday, warming aloft will create much less unstable conditions if not capped conditions for the entire forecast area. Initially a stationary boundary or even outflow boundaries from recent convection will be the focus mechanisms most likely across the higher moisture/higher dew points zones of south central Kansas and northern Oklahoma. The trend as a consensus of the various model data supports a decrease in convective chances into Tuesday as all of southwest and central Kansas becomes engulfed in the warm sector of a strong warm front by around 18 UTC Tuesday. Models are in agreement developing storms along and north of the warm front with decent support from an approaching wave out of Colorado. So if storms develop in our area the best chance appears to be through the I-70 corridor, if at all. The dryline which will likely be positioned somewhere well west of a Dighton to Liberal line could become a more localized focus for storms as well Tuesday evening, however the warm mid level temperatures may for a significant lid, preventing any convection from occurring. Tuesday will certainly be windy with a significant surface pressure gradient across the area as a result of pressure falls over eastern Colorado. By mid week the pattern begins to break down with the polar jet segment coming from the west which could mean repeated convective MCS events for the central high plains region through the end of the week with very low forecaster confidence on timing since it will be primarily shortwave driven. Although the confidence levels on probability of storms is not great, the boundary layer should be significantly cooler from Thursday into the weekend resulting in afternoon temperature being relegated to closer to normal or even cooler than normal for early June. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 1239 PM CDT SUN JUN 1 2014 Scattered thunderstorms are expected to develop by 21z over far western Kansas and become more numerous as they move east through the late afternoon and evening hours. There is good potential for strong to severe storms with large hail and wind gusts to 50-60 knots when the storms move through. Once the storms move past, winds are expected to switch to the north to northeast and increase during the evening hours. MVFR to IFR ceilings could develop at the TAF sites overnight with the best potential at Hays. Any low ceilings that develop should dissipate toward the latter part of this TAF period. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 87 66 98 / 70 10 20 10 GCK 60 86 64 101 / 60 10 10 10 EHA 60 88 64 100 / 30 10 10 10 LBL 62 88 67 100 / 50 10 10 10 HYS 64 85 63 100 / 70 10 10 20 P28 68 88 68 100 / 70 20 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Gerard SHORT TERM...Gerard LONG TERM...Russell AVIATION...Gerard
Hazardous weather outlook, Jun 1, 3:55 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 355 PM CDT SUN JUN 1 2014 KSZ030-031-043>046-061>066-074>081-084>090-021000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 355 PM CDT SUN JUN 1 2014 /255 PM MDT SUN JUN 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS SOUTHWEST AND CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. GOLF BALL TO BASEBALL SIZE HAIL WILL BE LIKELY FROM THESE STORMS THROUGH THE LATE AFTERNOON HOURS. THE STORMS ARE EXPECTED TO GROW INTO CLUSTERS OR LINES BY EARLY EVENING WITH AN INCREASED THREAT FOR DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH. AN ISOLATED TORNADO COULD ALSO OCCUR. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 10 PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL EXIST JUST ABOUT EVERY DAY THROUGH THE UPCOMING WEEK. IT IS HARD TO PINPOINT DETAILS ABOUT THE TYPE AND LOCATION OF ANY SEVERE WEATHER AT THIS TIME BUT THERE WILL BE AT LEAST SOME POTENTIAL WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED FOR HAIL AND WIND REPORTS ACROSS CENTRAL AND SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Jun 1, 4:13 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 17 NNW DEERFIELD 38.20N 101.27W
06/01/2014 E1.00 INCH KEARNY KS PUBLIC
&&
GERARDLocal storm report, Jun 1, 4:57 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 13 NNW SCOTT CITY 38.65N 101.00W
06/01/2014 E1.00 INCH SCOTT KS PUBLIC
&&
MRUSSELLLocal storm report, Jun 1, 5:25 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 4 N MODOC 38.54N 101.08W
06/01/2014 E1.25 INCH SCOTT KS PUBLIC
QUARTER TO HALF DOLLAR SIZE HAIL WAS FALLING.
&&
GERARDLocal storm report, Jun 1, 5:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 1 SSE WAKEENEY 39.01N 99.87W
06/01/2014 M59.00 MPH TREGO KS MESONET
FROM THE KDOT RWIS SITE.
&&
GERARDLocal storm report, Jun 1, 5:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 12 ESE JOHNSON CITY 37.50N 101.55W
06/01/2014 E1.00 INCH STANTON KS PUBLIC
&&
MRUSSELLSpecial weather statement, Jun 1, 6:04 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 604 PM CDT SUN JUN 1 2014 KSZ045-012330- NESS- 604 PM CDT SUN JUN 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NESS COUNTY... AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NESS CITY...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NESS COUNTY...INCLUDING THE CITIES OF NESS CITY AND BAZINE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3863 9963 3830 9961 3828 10019 3860 10022 TIME...MOT...LOC 2304Z 267DEG 33KT 3846 9992 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:18 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 57 min |
| Jun 1, 12:13 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 62 min |
| Jun 1, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 61 min |
| Jun 1, 1:28 AM CDT | Special Weather Statement | DDC | Hamilton | 47 min |
| Jun 1, 1:39 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Seward, Stevens | 66 min |
| Jun 1, 2:00 AM CDT | Tornado Warning | DDC | Grant, Haskell, Stevens | 45 min |
| Jun 1, 2:21 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 54 min |
| Jun 1, 2:24 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny | 66 min |
| Jun 1, 2:33 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 42 min |
| Jun 1, 2:54 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 51 min |
| Jun 1, 3:16 AM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 59 min |
| Jun 1, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 60 min |
| Jun 1, 3:33 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 42 min |
| Jun 1, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 66 min |
| Jun 1, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 61 min |
| Jun 1, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 65 min |
| Jun 1, 4:34 PM CDT | Tornado Warning | DDC | Grant, Hamilton, Kearny, Stanton | 26 min |
| Jun 1, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 66 min |
| Jun 1, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 57 min |
| Jun 1, 6:04 PM CDT | Special Weather Statement | DDC | Ness | 26 min |
| Jun 1, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 67 min |
| Jun 1, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 52 min |
| Jun 1, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.